If you are seeking drug and alcohol related addiction rehab for yourself or a loved one, the Opiates.net hotline is a confidential and convenient solution.
Calls to any general hotline (non-facility) will be answered by:
If you wish to contact a specific medical opiate treatment facility then find a specific treatment center using our addiction treatment locator tool.
Alternatives to finding addiction treatment or learning about substance:
Table of Contents
Written by Opiates | Published on August 25, 2020 | Updated on August 25th, 2020
Oxycodone is one of many drugs in the opioid family of painkillers. Oxycodone is available under several brand names including OxyContin, Percocet and Roxicet. These drugs are prescribed to treat extreme pain. If someone takes too much oxycodone then they may be at risk of severe or even fatal side-effects.
Recognizing the signs and symptoms of an oxycodone overdose, and seeking appropriate medical help in a timely fashion is essential to maximize the chances of the overdose victim surviving.
Oxycodone overdoses can happen to anyone, from any walk of life. Men and women are both at risk, and tolerance, addiction and prescription drug abuse can occur with people of all ages. Some factors that can increase the risk of drug abuse and overdose include:
Women are more likely to see a doctor about chronic pain, and as such as are more likely to be prescribed opioids. Therefore, women are at greater risk of abusing them. Older adults are at increased risk of accidental overdose because they are more likely to have multiple prescriptions and may also be more forgetful.
Opioid painkillers are some of the most dangerous on the market today. In 2018, 128 people died per day from opioid-related overdoses in the United States alone. Opioid painkillers have been found to be highly addictive, and while they can be invaluable for those living with chronic, severe pain it is easy for people to unwittingly fall into the habit of abusing them, taking more than their prescribed dose or continuing to take them when they are no longer needed to manage pain.
The best way to avoid the risk of oxycodone overdose is to avoid opioid painkillers entirely because of their highly addictive nature. However, there are some people for whom alternative classes of painkillers are simply not effective enough.
If you or someone you care for has been prescribed opioid painkillers, stick closely to the guidelines, taking only the prescribed dose at the prescribed interval. This can help you to reduce the risk of overdosing.
Abusing oxycodone by taking bigger doses, taking it more often than prescribed, or taking it in a way other than recommended (such as snorting it) can increase the risk of overdosing. The human body can develop a tolerance to oxycodone, meaning that bigger doses are required to produce the desired effect.
Once a person starts deviating from their doctor’s instructions they put themselves at increased risk of overdose. Risky behaviors such as grinding a pill into a powder to snort make it hard to determine the dose that you are taking, and again increases the risk of an overdose.
Oxycodone is a powerful pain reliever but at higher doses it can interfere with a person’s breathing, causing what is known as ‘respiratory depression’. This is why when a doctor prescribes you oxycodone they will monitor your breathing carefully.
It’s also why, if you need to have your oxycodone dose increased because your current dose is not helping your pain, your doctor will do so very slowly and carefully. If untreated, oxycodone overdose can be fatal.
Initial symptoms can include:
The above symptoms are caused by the opioids in oxycodone. Some brands of oxycodone also contain other drugs such as aspirin, which have their own overdose risks.
If you suspect that someone is suffering from an oxycodone overdose, you should seek emergency medical treatment for them.
Mild overdoses may be treated with activated charcoal or laxatives to flush the medication out of the stomach.
Severe overdoses may require treatment with naloxone to manage the symptoms of respiratory depression. Naloxone is available via injection or as an intranasal spray and can be purchased at pharmacies over the counter without a prescription in most states.
Before trying to treat an oxycodone overdose at home, it is a good idea to call for medical advice. Try to have as much information as possible about the emergency:
The important thing is to get advice early, so don’t delay just because you can’t answer all of the above questions. The sooner you seek help, the sooner treatment can begin.
If you are told to attend an emergency room, take the container with you so that the doctors can quickly identify the drug and make informed decisions about how the treatment should progress. Try not to panic. Your loved one is in good hands.
Opiate addiction is a serious issue. If you or someone you care for has experienced an oxycodone overdose, it is important to seek advice, especially if the overdose was as a result of opioid abuse. We are here to help you take control and beat opiate addiction.
We can help you find a treatment center near you so that you can get the help and support you need as you come off oxycodone or other opioids in a safe and controlled manner.